Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, July 4, 2009

July 4, 2009 · NWS OUN · 8 events in 6 counties and zones

Thunderstorms developed along an almost stationary outflow boundary that was located from southwest into south central Oklahoma by early evening. The thunderstorms developed from west to east, with additional development occurring along other outflow boundaries generated by the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed along an almost stationary outflow boundary that was located from southwest into south central Oklahoma by early evening. The thunderstorms developed from west to east, with additional development occurring along other outflow boundaries generated by the storms. Marginally severe hail with very strong winds caused problems for outdoor activities, with many outdoor activities having to be postponed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 4, 2:06 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 4, 2:06 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
306 PM CDT SAT JUL 4 2009

.DISCUSSION...
OUTFLOW BOUNDARY BECOMING STATIONARY ACROSS SOUTHWEST INTO SOUTH-
CENTRAL OKLAHOMA AND IS STARTING TO LIGHT UP WITH SCATTERED
STORMS. COLD FRONT ACROSS NORTHWEST AND NORTH-CENTRAL OKLAHOMA MAY
SEE MORE ISOLATED CONVECTION...BUT MOST WIDESPREAD ACTIVITY
EXPECTED WHEN BOUNDARIES MERGE THIS EVENING AND WEAK FORCING FROM
EASTERN NEW MEXICO AND WEST TEXAS IMPACTS ELEVATED BOUNDARIES.
MOST OF THIS CONVECTION SHOULD BE WELL SOUTH OF
INTERSTATE-40...BUT CONFIDENCE NOT REAL HIGH HOW FAR NORTH
SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL EXTEND OF SURFACE
FEATURES. WILL LEAVE HIGHEST POPS NEAR AND SOUTH OF INTERSTATE 40
AND CONSIDERED GOING EVEN HIGHER ALONG RED RIVER VALLEY TOWARD AND
AFTER MIDNIGHT. HEAVY RAIN COULD BE AN ISSUE LATER ON TONIGHT AND
THERE WILL CONTINUE TO BE A MARGINAL HAIL AND DAMAGING WIND THREAT
THROUGH EARLY EVENING.

BEFORE MID-UPPER LEVEL RIDGE BUILDS IN OVER THE REGION EARLY TO
MID NEXT WEEK...WE COULD SEE SOME NORTHWEST FLOW ACTIVITY AFFECT
FAR WESTERN OKLAHOMA AND PARTS OF NORTH TEXAS THROUGH AT LEAST
MONDAY MORNING. QUITE HOT BY LATE NEXT WEEK INTO NEXT WEEKEND WITH
UPPER RIDGE OVER OR JUST NORTH OF OKLAHOMA. GFS GRIDDED DATA
GENERALLY ACCEPTED WITH FIRST PERIOD TWEAKS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  89  67  91 /  60  10  10  10
HOBART OK         73  93  67  91 /  60  20  20  20
WICHITA FALLS TX  75  91  69  91 /  70  60  10  20
GAGE OK           65  87  63  87 /  20  10  20  20
PONCA CITY OK     69  86  63  90 /  20   0  10  10
DURANT OK         75  90  69  89 /  70  40  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

30/11
Hazardous weather outlook, Jul 4, 10:50 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SAT JUL 4 2009

OKZ004>048-050>052-TXZ083>090-051200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A LINE FROM PERRY TO
ENID... TO TALOGA AND CHEYENNE... AND INCLUDES ALL OF WESTERN NORTH
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
MID-AFTERNOON THROUGH THE EVENING HOURS. ISOLATED SEVERE
THUNDERSTORMS WILL STILL BE POSSIBLE AFTER MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA EARLY THIS AFTERNOON.
INITIALLY...SEVERE WEATHER IS NOT ANTICIPATED WITH THIS ACTIVITY.
HOWEVER...MULTIPLE SURFACE BOUNDARIES FROM EARLIER CONVECTION...
ALONG WITH A SURFACE COLD FRONT MOVING THROUGH NORTHERN AND WESTERN
OKLAHOMA THIS AFTERNOON...WILL SERVE AS A SOURCE OF CONVERGING WINDS
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

AHEAD OF THE FRONT...TEMPERATURES WILL CLIMB INTO THE 90S ACROSS
MUCH OF OKLAHOMA WITH TRIPLE DIGIT TEMPERATURES EXPECTED ACROSS
PORTIONS OF SOUTHERN OKLAHOMA AND NORTH TEXAS. THIS HOT WEATHER
WILL CREATE AN ATMOSPHERE WITH MODERATELY HIGH INSTABILITY...AND AN
ENVIRONMENT THAT WILL SUPPORT THE POTENTIAL FOR ISOLATED AREAS OF
DAMAGING THUNDERSTORM WINDS. HAIL JUST ABOVE SEVERE LEVELS WILL ALSO
BE POSSIBLE WITH THE STRONGEST STORMS.

THUNDERSTORMS WILL CONTINUE OVERNIGHT AS THE COLD FRONT CONTINUES TO
MOVE SOUTH THROUGH OKLAHOMA AND NORTH TEXAS... BUT INSTABILITY WILL
DECREASE OVERNIGHT PRODUCING LOWER CHANCES OF SEVERE WEATHER.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
TEMPERATURES AROUND 100 AND HEAT INDICES OF 100 TO 105 WILL BE
POSSIBLE OVER FAR SOUTHERN OKLAHOMA AND NORTH TEXAS. IF YOU ARE OUT
THIS AFTERNOON AND EARLY EVENING...DRINK PLENTY OF WATER AND TAKE
FREQUENT BREAKS FROM THE SUN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL PERSIST INTO TUESDAY... MAINLY ACROSS
PORTIONS OF SOUTHERN AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
SEVERE WEATHER CHANCES WILL BE LOW.

OTHER HAZARDOUS WEATHER...
WITH A DEEP LAYER OF WARM AIR EXPECTED TO BECOME ESTABLISHED OVER
THE SOUTHERN PLAINS FROM MID-WEEK THROUGH FRIDAY...HOT TEMPERATURES
AND ASSOCIATED HIGH HEAT INDICES ARE EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.

In the hours before

Special weather statement, Jul 4, 2:41 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CDT SAT JUL 4 2009

OKZ014-042100-
ROGER MILLS OK-
341 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

STRONG THUNDERSTORMS...ONE LOCATED 8 MILES SOUTHWEST OF DEMPSEY AND
ANOTHER TO 16 MILES SOUTHWEST OF DEMPSEY AT 340 PM CDT...WERE MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO 50 MPH ARE POSSIBLE.
Special weather statement, Jul 4, 2:45 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT SAT JUL 4 2009

OKZ028-040-042115-
MCCLAIN OK-GARVIN OK-
345 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN AND MCCLAIN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER MAYSVILLE AT 346 PM CDT...
MOVING EAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Jul 4, 3:06 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT SAT JUL 4 2009

OKZ040-041-042130-
MURRAY OK-GARVIN OK-
406 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN AND MURRAY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER WHITEBEAD AT 406 PM CDT...
MOVING EAST AT 20 MPH.

TORRENTIAL RAINFALL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Jul 4, 3:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
416 PM CDT SAT JUL 4 2009

OKZ021-022-042130-
BECKHAM OK-WASHITA OK-
416 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND WASHITA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF ELK CITY AT 416 PM
CDT...MOVING EAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Jul 4, 3:18 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
418 PM CDT SAT JUL 4 2009

OKZ043-042145-
COAL OK-
418 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF PHILLIPS AT 414 PM
CDT...MOVING EAST AT 15 MPH.

SMALL HAIL... WINDS AROUND 50 MPH... VERY HEAVY RAIN AND FREQUENT
LIGHTNING ARE POSSIBLE.

PEOPLE IN COAL COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Jul 4, 3:18 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
418 PM CDT SAT JUL 4 2009

OKZ033-034-042145-
GREER OK-HARMON OK-
418 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND HARMON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF MADGE AT 419 PM
CDT...MOVING EAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

The radar

The Altus AFB radar (KFDR), 104 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Washita

When
July 4, 3:25 PM CST
Where
Washita County, 9 mi E of Cordell
Measured
0.75 in hail
Reported by
Public
Coordinates
35.290, -98.830

Thunderstorm Wind, Washita

When
July 4, 3:25 PM CST to 3:30 PM CST
Where
Washita County, 9 mi E of Cordell
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.290, -98.830

Thunderstorm Wind, Coal

When
July 4, 3:35 PM CST
Where
Coal County, 4.05 mi E of Olney
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.480, -96.290

A 25-foot tall, one-foot diameter hickory tree was blown over. Monetary damages were estimated.

Thunderstorm Wind, Coal

When
July 4, 3:45 PM CST to 3:47 PM CST
Where
Coal County, Lehigh
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
34.470, -96.220

Several tree limbs greater than six inches in diameter were blown down. Monetary damages were estimated.

Thunderstorm Wind, Jackson

When
July 4, 4:40 PM CST to 4:42 PM CST
Where
Jackson County, Eldorado
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.470, -99.650

A power line was blown down by strong winds. Monetary damages were estimated.

Thunderstorm Wind, Grady

When
July 4, 5:05 PM CST to 5:07 PM CST
Where
Grady County, Tuttle
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.290, -97.810

An outbuilding was damaged by strong winds. Monetary damages were estimated.

Hail, Canadian

When
July 4, 5:20 PM CST
Where
Canadian County, Yukon
Measured
0.75 in hail
Reported by
Public
Coordinates
35.500, -97.740

Thunderstorm Wind, Stephens

When
July 4, 7:25 PM CST
Where
Stephens County, 7 mi NW of Velma
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.532, -97.757

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170216, 170217, 170218, 170223, 170222, 170219, 170220, 170221.